Tax reform and progressivity

Keen, Michael and Papapanagos, Harry and Shorrocks, Anthony (2000) Tax reform and progressivity. Economic Journal, 110 (460). pp. 50-68. ISSN 0013-0133. (The full text of this publication is not currently available from this repository. You may be able to access a copy if URLs are provided)

The full text of this publication is not available from this repository. (Contact us about this Publication)
Official URL


The established theory of tax progressivity cannot handle basic tax reform questions, such as whether an increase in personal allowances makes the tau system more progressive, because the core results assume that tax liability is never zero. This paper generalises the core theory to allow for zero tax payments, and applies the new framework to the analysis of allowances, income-related deductions and tau credits. Log concavity of the tax schedule-a property quite distinct from any existing notion of progressivity-emerges as the critical determinant of whether the distribution of die tau burden becomes more progressive as allowances are increased.

Item Type: Article
Subjects: H Social Sciences
Divisions: Faculties > Social Sciences > School of Economics
Depositing User: O.O. Odanye
Date Deposited: 02 Apr 2009 19:30
Last Modified: 23 Apr 2014 11:51
Resource URI: (The current URI for this page, for reference purposes)
  • Depositors only (login required):